Illinois, 2017

Excessive Heat in Illinois, July 19 to 22, 2017

July 19 to 22, 2017 · NWS PAH · 19 events in 19 counties and zones

A large upper-level high resulted in four consecutive days of dangerously high heat indices from 105 to 115 degrees. The large high in the upper levels of the atmosphere expanded over much of the southern two-thirds of the United States for several days.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large upper-level high resulted in four consecutive days of dangerously high heat indices from 105 to 115 degrees. The large high in the upper levels of the atmosphere expanded over much of the southern two-thirds of the United States for several days. The center of the high gradually shifted east from the southern Plains on the 19th to the middle Mississippi Valley on the 22nd. The high then weakened and shrank on the 23rd. The daily peak heat indices at Carbondale during the heat wave were 108 degrees on the 19th and 20th, 111 degrees on the 21st, and 106 degrees on the 22nd. Actual air temperatures reached the mid 90's each afternoon. Overnight lows were in the mid 70's.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 19, 5:29 AM CST, 6 hours 31 minutes earlier.

Area forecast discussion, Jul 19, 5:29 AM CST, 6 hours 31 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
629 AM CDT Wed Jul 19 2017

.SHORT TERM...(Today through Friday night)
Issued at 211 AM CDT Wed Jul 19 2017

Models pick up the short wave moving through central IL and MO at
this time and continue to move it southeast across the forecast
area through the morning hours. Clouds and perhaps an isolated
shower are not out of the question through 17-18z. Any patchy fog
that forms through the predawn hours will burn off quickly after
sunrise. Beginning this afternoon, the upper level ridge builds
in and the heat is on through the end of the week. The heat
advisory continues through the weekend due to the duration of
afternoon heat indices between 100 and 105.

.LONG TERM...(Saturday through Tuesday)
Issued at 211 AM CDT Wed Jul 19 2017

Medium confidence in the extended with decreasing confidence in rain
chances next week.

Oppressive heat and humidity continue to be the main concern for this
period. High pressure builds over the region keeping temperatures
aloft high enough to ward off most precipitation chances at least
through Saturday. However looking at the forecast sounding any
storms would be isolated at best. The high does begin to break down
this weekend and models are trying to push a cold front into the
area Sunday into Monday. The forecast sounding are not really
conducive to rain at least until Sunday when the column becomes more
saturated. However with abundant low level moisture and PW's >1.5"
we could see isolated anytime and anywhere but again best chances
are north and east as the high retreats south and west. The models
then push the front south of us early next week returning dry
conditions to the region with dew points dropping back into the
middle 60. Expect heat index values in the triple digits at least
until Sunday. Even if the front washes out or stalls over the area
it will produce enough cloud cover to lower temperatures even if we
do not get the northerly flow currently projected for next week.
However if the front does stall over the area that will increase
rain chances but mainly be diurnally driven in the heat of the
afternoon.

&&

.AVIATION...
Issued at 620 AM CDT Wed Jul 19 2017

Most locations VFR with the exception of the KOWB area where
intermittent LIFR conditions exist. This should only last through
13z as the sun will help burn off any remaining fog. A couple of
different cloud layers will exist today. There will be a mid level
cloud deck AOA 10K for a few hours this morning. Scattered lower
clouds will develop in the heat and humidity AOA 5K. Skies will
clear around sunset and look for a clear night with a few areas of
patchy fog after 06z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from noon today to 7 PM CDT Sunday for ILZ075>078-
     080>094.

MO...Heat Advisory from noon today to 7 PM CDT Sunday for MOZ076-086-
     087-100-107>112-114.

IN...Heat Advisory from noon today to 7 PM CDT Sunday for INZ081-082-
     085>088.

KY...Heat Advisory from noon today to 7 PM CDT Sunday for KYZ001>022.

&&

SHORT TERM...ML
LONG TERM...KH
AVIATION...ML
Hazardous weather outlook, Jul 19, 2:23 AM CST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
323 AM CDT Wed Jul 19 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-200830-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
323 AM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Dangerous heat and humidity will spread across the region starting
today. The heat index will top 100 degrees this afternoon in most
areas. A Heat Advisory begins today around noon and runs through
the weekend. Please refer to the Advisory product for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Afternoon heat indices will continue to top 100 degrees through
the weekend with some locations peaking near or slightly higher
than 105 degrees. A Heat Advisory will continue through Sunday. Please
refer to the Advisory product for details.

A chance of thunderstorms returns late Saturday night into the
first part of next week. The main threats with any storms will be
lightning and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 excessive heat. Local standard time, as filed.

Excessive Heat, Alexander

When
July 19, 12:00 PM CST to July 22, 5:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Excessive Heat, Edwards

When
July 19, 12:00 PM CST to July 22, 5:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Excessive Heat, Franklin

When
July 19, 12:00 PM CST to July 22, 5:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Excessive Heat, Gallatin

When
July 19, 12:00 PM CST to July 22, 5:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Excessive Heat, Hamilton

When
July 19, 12:00 PM CST to July 22, 5:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Excessive Heat, Hardin

When
July 19, 12:00 PM CST to July 22, 5:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Excessive Heat, Jackson

When
July 19, 12:00 PM CST to July 22, 5:00 PM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Excessive Heat, Jefferson

When
July 19, 12:00 PM CST to July 22, 5:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Excessive Heat, Johnson

When
July 19, 12:00 PM CST to July 22, 5:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Excessive Heat, Massac

When
July 19, 12:00 PM CST to July 22, 5:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Excessive Heat, Perry

When
July 19, 12:00 PM CST to July 22, 5:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Excessive Heat, Pope

When
July 19, 12:00 PM CST to July 22, 5:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Excessive Heat, Pulaski

When
July 19, 12:00 PM CST to July 22, 5:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Excessive Heat, Saline

When
July 19, 12:00 PM CST to July 22, 5:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Excessive Heat, Union

When
July 19, 12:00 PM CST to July 22, 5:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Excessive Heat, Wabash

When
July 19, 12:00 PM CST to July 22, 5:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Excessive Heat, Wayne

When
July 19, 12:00 PM CST to July 22, 5:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Excessive Heat, White

When
July 19, 12:00 PM CST to July 22, 5:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Excessive Heat, Williamson

When
July 19, 12:00 PM CST to July 22, 5:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706708, 706709, 706710, 706711, 706712, 706713, 706714, 706715, 706716, 706717, 706718, 706719, 706720, 706721, 706722, 706723, 706724, 706725, 706726.